Just a charlie horse?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Jen77
Veteran Member


Date Joined Mar 2006
Total Posts : 2689
   Posted 5/17/2008 8:12 AM (GMT -7)   
I got up in the middle of the night to use the restroom. Suddenly I got the most horrible cramp in the front of my leg, wrapped around to the back and even my foot! I could barely put weight on it (usually I jump up and down with such cramps!). I hobbled back to bed where my husband rubbed it and it was okay after that. But ouch!
 
Is that any bad side effect of prednisone? I thought I remembe reading something about muscles.... Either that I might be low on potasium again. That's happened in the past, and got better when I started adding a lot of it back in to my diet. With all the D lately, that's a real possibility. Just seeing what you guys thought?
~Jennifer
 
Diagnosed with Crohn's Disease 2/06 after sever GI bleed. Has been suffering since 1998. History of rectal fistula and gallbladder removal. Currently taking Predisone 40mg, and Asacol.


Nanners
Elite Member


Date Joined Apr 2005
Total Posts : 14995
   Posted 5/17/2008 8:14 AM (GMT -7)   
When I was on Pred I use to get bad charley horses.  They would come out of nowhere sometimes.

Been living with Crohn's Disease for 32 years.  Currently on Asacol, Prilosec 60 mg, Estrace, Prinivil, Diltiazem, Percoset prn for pain and Calcium.  Resections in 2002 and 2005.  Recently diagnosed with Fibromyalgia and doing tests to see if I have Inflammatory Arthritis or AS.


Jen77
Veteran Member


Date Joined Mar 2006
Total Posts : 2689
   Posted 5/17/2008 8:25 AM (GMT -7)   
Oh no Nanners, they are so not fun. Did you mention them to your doctor? Just wondering if it's not a big deal (as in just another awful side effect)? Or if it means something more serious?

Started the day off with a little more formed bowel movement (not great but better then watery), however. So things are improving for me, at least in that department!
~Jennifer
 
Diagnosed with Crohn's Disease 2/06 after sever GI bleed. Has been suffering since 1998. History of rectal fistula and gallbladder removal. Currently taking Predisone 40mg, and Asacol.


Celey
Veteran Member


Date Joined May 2007
Total Posts : 1284
   Posted 5/17/2008 12:07 PM (GMT -7)   
Hmm... I'm on prednisone... and I get a lot of charlie horses, too... especially at night...


I don't know if that's a side effect of prednisone... but I guess it could be... *Shrugs*
I think I am being picked on by life, sometimes. But's that okay. Life and I are good buddies... I know life doesn't mean no harm. It just is the way it is. I can accept that.


not creative
Regular Member


Date Joined Mar 2007
Total Posts : 466
   Posted 5/17/2008 1:59 PM (GMT -7)   
I've always gotten crazy charlie horses in my legs, my feet, my back and my intestines when I go. I've been on pred before but not now- maybe they're an IBD thing not necessarily a pred thing?
Laurenne, 23 Student @ University of California, Davis.
Dx'd w/ IBS and CD in 2002
On Humira, Strattera, Zoloft, (Multivitamin, Flax Oil, and Omega complex when I remember.)


Jen77
Veteran Member


Date Joined Mar 2006
Total Posts : 2689
   Posted 5/17/2008 2:08 PM (GMT -7)   
Interesting, thanks everyone. I wonder if it is a IBD thing. Hurt like heck, that's all I know! LOL
~Jennifer
 
Diagnosed with Crohn's Disease 2/06 after sever GI bleed. Has been suffering since 1998. History of rectal fistula and gallbladder removal. Currently taking Predisone 40mg, and Asacol.


gachrons
Veteran Member


Date Joined Mar 2007
Total Posts : 4527
   Posted 5/17/2008 3:39 PM (GMT -7)   
Hi Jen Put your foot on a cool floor as soon as you feel one of them coming on, it helps get them to stop cramping before it gets too bad. lol gail

sammies
Regular Member


Date Joined Feb 2008
Total Posts : 493
   Posted 5/17/2008 4:27 PM (GMT -7)   
I have them big time when my crohn's is flaring b/c my potassium is low. Try some bananas (cukes if you can), powerade.
23 years with moderate Crohn's/colitis; fistulizing crohn's; pentasa


Jen77
Veteran Member


Date Joined Mar 2006
Total Posts : 2689
   Posted 5/18/2008 10:18 AM (GMT -7)   
Thanks for all that wonderful info Ingrid_Norway. I've been eating lots of bananas and potatoes the last few days and haven't had anymore cramps. So I'm guessing that's what was going on. I've had problems with potassium levels in the past too. So it shouldn't surprise me! Thanks again!
~Jennifer
 
Diagnosed with Crohn's Disease 2/06 after sever GI bleed. Has been suffering since 1998. History of rectal fistula and gallbladder removal. Currently taking Predisone: tapered to 30 mg, Asacol, Questran, Toprol XL (for high blood pressure).


Nanners
Elite Member


Date Joined Apr 2005
Total Posts : 14995
   Posted 5/18/2008 10:38 AM (GMT -7)   
Hey Jen77 I do believe my charley horses were caused by the Pred. Thats the only time I ever get them. And I was drinking lots of gatorade and I eat bananas everyday. So I blame the Pred.
Been living with Crohn's Disease for 32 years.  Currently on Asacol, Prilosec 60 mg, Estrace, Prinivil, Diltiazem, Percoset prn for pain and Calcium.  Resections in 2002 and 2005.  Recently diagnosed with Fibromyalgia and doing tests to see if I have Inflammatory Arthritis or AS.


Jen77
Veteran Member


Date Joined Mar 2006
Total Posts : 2689
   Posted 5/18/2008 11:04 AM (GMT -7)   
Well I'm hoping the increase in potassium helps, but if they continue I'll be blaming the pred as well! My fingers are crossed though, that was a painful bugger!
~Jennifer
 
Diagnosed with Crohn's Disease 2/06 after sever GI bleed. Has been suffering since 1998. History of rectal fistula and gallbladder removal. Currently taking Predisone: tapered to 30 mg, Asacol, Questran, Toprol XL (for high blood pressure).


bektold
Regular Member


Date Joined Jul 2007
Total Posts : 456
   Posted 5/18/2008 3:59 PM (GMT -7)   
If you think it's low potassium, try letting a potassium pill disolve under your tongue when you've got a charlie horse, or feel one coming on.  The membrane under your tongue is permiable, and the potassium can pass through straight into the blood stream.  I don't have them often, but when I do this really helps.
 
According to this website: http://www.whfoods.com/genpage.php?tname=nutrient&dbid=90  Pred pushes more potassium out through the urine (just what you need when you've already got the big D, right?), so that could be why some of us have charlie horse problems on Pred.

Illy
Regular Member


Date Joined May 2008
Total Posts : 117
   Posted 5/22/2008 1:02 PM (GMT -7)   

I don't know why it gets worse on prednisone, but cramping in general is from low magnesium.

All a blood test will show is the level in your bloodstream, but what you need to know is the level in your cells.  In other words, you can have low magnesium and it won't show in your bloodwork.

unfortunately, D is a side effect of too much magnesium or a bad form of it.

above all, don't take magnesium oxide, it has a potent laxative effect.  this is the one doctors prescribe.

mg aspartate, citrate, maleate, glycinate, these are all good forms.  you can get it as a supplement.


aoccc
Regular Member


Date Joined Feb 2005
Total Posts : 455
   Posted 5/22/2008 4:22 PM (GMT -7)   
i'm not on meds and i get them in waves, none other times. The ones where you wake up suddenly are the funnest, next to the toe area ones :)
SCD since 01, remission since 01, occasional Arby's breaks :)


FitzyK23
Veteran Member


Date Joined May 2005
Total Posts : 4219
   Posted 5/22/2008 4:48 PM (GMT -7)   
I get WICKED foot cramps. I am not on steroids. I do have low calcium though and saw that muscle cramps can be a side effect.

Celey
Veteran Member


Date Joined May 2007
Total Posts : 1284
   Posted 5/22/2008 6:12 PM (GMT -7)   
Hmm... Prednisone can rob the body of calcium, can't it? So... Perhaps that's why people who are on prednisone have a greater likelihood of getting charlie horses?
I think I am being picked on by life, sometimes. But's that okay. Life and I are good buddies... I know life doesn't mean no harm. It just is the way it is. I can accept that.


Crohn'snme
Veteran Member


Date Joined Feb 2007
Total Posts : 734
   Posted 5/22/2008 6:38 PM (GMT -7)   
I get leg cramps and never attributed it to crohn's or calcium. However, it didn't start till crohn's and my lactose intolerance. Hmmmm. It wakes me up at night. I will start taking calcium. Worth a try.
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 04, 2016 7:40 PM (GMT -7)
There are a total of 2,732,809 posts in 301,057 threads.
View Active Threads


Who's Online
This forum has 151210 registered members. Please welcome our newest member, Margaretcb.
349 Guest(s), 13 Registered Member(s) are currently online.  Details
notsosicklygirl, Psilociraptor, Hawaii-Guy, Admin, magoo2, LG13, White Bird, Buzzlymeyear, sam12, Ggrlsav, Old Editor, Sue*Nash, julymorning


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer